Virginia, 2015

Flash Flooding in Virginia, August 18, 2015

August 18, 2015 · NWS RNK · 2 events in 1 county or zone

A cluster of thunderstorms over central Patrick County remained nearly stationary for several hours producing intense rainfall over several small watersheds in the upper Dan River basin. 79 fell in a 3-hour period between 600 and 900 PM EDT (22z-01z).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cluster of thunderstorms over central Patrick County remained nearly stationary for several hours producing intense rainfall over several small watersheds in the upper Dan River basin. Dual-Pol radar estimated over 4 inches from the storm and Busted Rock #1 IFLOWS gage located near Talbott Reservoir measured a total of 5.57 of which 3.79 fell in a 3-hour period between 600 and 900 PM EDT (22z-01z). This amount/duration represents somewhere between a 10 to 25-year annual recurrence interval (ARI) per NOAA Atlas 14. Several other gages in the area also reported in excess of 3 inches for the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 18, 6:21 PM EST, 44 minutes earlier.

Area forecast discussion, Aug 18, 6:21 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT TUE AUG 18 2015

.SYNOPSIS...
DEEP MOISTURE ACROSS THE REGION WILL CONTINUE TO INTERACT WITH
PASSING WEAK UPPER IMPULSES TO BRING PERIODIC ROUNDS OF SHOWERS
AND STORMS TONIGHT. A COLD FRONT IS EXPECTED TO DRIFT SOUTHEAST
TOWARD THE AREA WEDNESDAY INTO THURSDAY...MAINTAINING THE THREAT
FOR ADDITIONAL SHOWERS AND STORMS INTO THURSDAY BEFORE DRIER AIR
WORKS IN BEHIND THE PASSING FRONT ON FRIDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 235 PM EDT TUESDAY...

SW FLOW ALOFT ALONG WITH DEEP MOISTURE/PWATS 1.6 TO 2.0 INCHES AS
WELL AS SHORTWAVE ENERGY WILL BE ENOUGH TO KEEP SHOWERS AND A FEW
STORMS AROUND INTO THIS EVENING. LOSS OF HEATING LEADING TO JUST
OVERNIGHT ISOLATED/SCATTERED SHOWER COVERAGE. SKIES WILL STAY
MAINLY CLOUDY ALTHOUGH AT TIMES WILL SEE SOME BREAKS. TONIGHTS
LOWS RANGE FROM THE MID 60S TO AROUND 70.

WEDNESDAY...A REPEAT OF TODAY WITH SAME UPPER PATTERN...THERE WILL
BE BREAKS IN THE SHOWERS BUT OVERALL LOOKS LIKE MORE CLOUDS THAN
SUNSHINE AND A GOOD COVERAGE OF CONVECTION IN THE AFTERNOON. 5H
HEIGHTS BUILD A LITTLE SO A LITTLE WARMER ON HIGHS...FROM AROUND
80 WEST TO MID 80S EAST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 310 PM EDT TUESDAY...

THE MID ATLANTIC SHOULD REMAIN IN SOUTHWEST FLOW FROM HIGH PRESSURE
OFFSHORE...AND AN APPROACHING COLD FRONT ENTERING THE OHIO RIVER
VALLEY. THE RESULTANT HUMID AIR MASS MAY KEEP SOME CONVECTIVE
ACTIVITY CHURNING WELL INTO WEDNESDAY NIGHT...BUT THE 12Z GFS COULD
BE A LITTLE OVERDONE WITH QPF COVERAGE TOWARD DAYBREAK. THE NAM AND
ECMWF PORTRAY A SOMEWHAT DRIER SOLUTION...WHICH WAS FAVORED MORE IN
THIS UPDATE. LOWS WILL ONLY DROP INTO THE MID 60S TO THE LOWER 70S.

BY THURSDAY...THE COLD FRONT CROSSES OVER THE APPALACHIAN
MOUNTAINS...AND PUSHES ANOTHER LINE OF SHOWERS AND THUNDERSTORMS
THROUGH THE CWA BY THE AFTERNOON. SUBSTANTIAL CLOUD COVER AND LAPSE
RATES CLOSER TO BEING MOIST ADIABATIC WILL LIMIT THE CHANCE OF ANY
SEVERE WEATHER...BUT HEAVY DOWNPOURS SHOULD ACCOMPANY THE STRONGER
STORMS. COMBINED WITH ANTECEDENT RAINFALL AND WET SOILS...THERE MAY
BE A THREAT FOR ISOLATED FLOODING...ESPECIALLY TO THE WEST. HIGHS
SHOULD REACH THE MID 70S TO THE MID 80S WEST OF THE BLUE RIDGE.
FURTHER TO THE EAST...WARM AIR ADVECTION AHEAD OF THE LINE OF STORMS
MAY NUDGE HIGHS TOWARD THE UPPER 80S.

AFTER THE FRONTAL PASSAGE ON THURSDAY NIGHT...SLIGHTLY COOLER AIR
WILL PUSH SOUTHWARD...AS HIGH PRESSURE BUILDS FROM THE NORTH.
HOWEVER...THE COLD FRONT MAY SLOW DOWN AND STRUGGLE TO EXIT THE
VA/NC BORDER. ALTHOUGH THUNDER COVERAGE SHOULD DWINDLE
OVERNIGHT...A CHANCE OF SCATTERED SHOWERS WILL EXIST OVER THE
SOUTHERN BLUE RIDGE FOR FRIDAY AND FRIDAY NIGHT. A BETTER PUSH OF
DRIER AND COOLER AIR SHOULD REINFORCE THE PROGRESS OF THE COLD
FRONT BY SATURDAY MORNING...AND ALLOW LOWS TO DROP INTO THE UPPER
50S TO THE MID 60S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 200 PM EDT TUESDAY...

BY SATURDAY...DRIER HIGH PRESSURE WILL HAVE MADE SOME PROGRESS SOUTH
INTO THE REGION. HOWEVER...THE DEPARTING FRONT WILL NOT MAKE MUCH
PROGRESS AWAY FROM OUR REGION. ITS PROXIMITY AND A DEVELOPING WEAK
UPSLOPE FLOW INTO THE NORTHERN MOUNTAINS OF NORTH CAROLINA MAY LEAD
TO SOME ISOLATED SHOWERS. ELSEWHERE ACROSS THE REGION...MOSTLY SUNNY
SKIES ARE EXPECTED.

SATURDAY NIGHT INTO SUNDAY...THE NEXT APPROACHING CENTRAL PLAINS
SHORTWAVE TROUGH WILL HELP TO LIFT THE FRONT NORTHWARD AGAIN...AND
BEGIN THE PROCESS OF BRINGING LOW LEVEL MOISTURE BACK INTO THE AREA.
ISOLATED TO SCATTERED SHOWERS AND A FEW STORMS WILL RETURN TO AT
LEAST CENTRAL AND WESTERN PARTS OF THE AREA BY SUNDAY AFTERNOON.

BY MONDAY...A COLD FRONT WILL BE ON OUR WESTERN DOORSTEP BY THE
AFTERNOON. COVERAGE OF SHOWERS AND STORMS WILL CONTINUE TO INCREASE.

MONDAY NIGHT INTO TUESDAY...MODEL GUIDANCE VARIES ON THE DEGREE TO
WHICH THE FRONT WILL HAVE MADE PROGRESS THROUGH AND EAST OF THE
REGION. OUR FORECAST WILL LEAN TOWARDS THAT OF THE SLOWER
SIDE...KEEPING SHOWERS AND A FEW STORMS IN THE AREA THROUGH TUESDAY.

TEMPERATURES THROUGH THE PERIOD WILL TREND SLIGHTLY MILDER SATURDAY
THROUGH MONDAY...AND BE WITHIN A FEW DEGREES OF NORMAL. TEMPERATURES
WILL BE SLIGHTLY COOLER ON TUESDAY AS COMPARED TO MONDAY.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
AS OF 703 PM EDT TUESDAY...

CLUSTERS OF SLOW MOVING SHOWERS AND STORMS WILL CONTINUE TO POP UP
ACROSS THE REGION THIS EVENING WITH THE MAJORITY SOUTH AND WEST OF
MOST OF THE TAF SITES. HOWEVER CLOSE ENOUGH PROXIMITY TO INCLUDE A
VCSH OR TEMPO GROUP FOR BRIEF MVFR/IFR CONDITIONS INTO TONIGHT.
EXPECT SHOWER COVERAGE TO DECREASE BY MIDNIGHT AS THE NEXT IMPULSE
ALOFT PASSES TO THE SOUTH. THIS WILL ALLOW CIGS TO LOWER FURTHER
REACHING MVFR OR IFR LEVELS WITH AT LEAST PATCHY DENSE FOG IN THE
VALLEY LOCATIONS AS WELL AS WHERE ANY EARLIER HEAVIER RAINFALL
OCCURRED. ADDITIONAL SHOWERS MAY DEVELOP ALONG/EAST OF THE BLUE
RIDGE OVERNIGHT ALONG THE BACK OF A PASSING IMPULSE AND IN THE FAR
WEST WELL AHEAD OF THE UPSTREAM PRE-FRONTAL TROUGH. THUS MAY
INCLUDE VCSH OR PREVAILING MVFR IN SHRA IN SPOTS LATE TONIGHT.

CONDITIONS GRADUALLY IMPROVE LATE WED MORNING TO MVFR/VFR. HOWEVER
ANY HEATING WILL LEAD TO ANOTHER ROUND OF SHOWERS/STORMS IN THE
AFTERNOON ESPCLY ACROSS THE MOUNTAINS GIVEN MORE SOUTH TO SW FLOW
DEVELOPING. SINCE APPEARS BEST CHANCES IN THE WEST
EARLY...INCLUDING A MIX OF VCTS AND PREVAILING SHRA IN MOST
LOCATIONS...AND THEN OUT EAST AFTER 20Z/4PM.

CONVECTION SHOULD AGAIN WIND DOWN WEDNESDAY EVENING BUT GIVEN THE
APPROACH OF THE FRONT FROM THE WEST...MAY SEE SHOWERS LINGER OVER
THE WEST WELL INTO THE NIGHT. OTRW EXPECTING REDEVELOPMENT OF FOG
AND LOW CLOUDS LATE WEDNESDAY NIGHT MOST SPOTS.

EXTENDED AVIATION DISCUSSION...

COLD FRONT PUSHES EAST ACROSS THE WESTERN MOUNTAINS LATE IN THE
DAY THURSDAY WITH A BAND OF SHOWERS AND STORMS PRECEDING THE
BOUNDARY MAKING FOR A PERIOD OF SUB-VFR FROM WEST TO EAST THROUGH
EARLY EVENING. WE WILL START TO DRY OUT SOME FRIDAY BUT HOW FAR
SOUTH THIS FRONT TRACKS IS STILL QUESTIONABLE AND SOME LINGERING
ACTIVITY REMAINS POSSIBLE ALONG THE KDAN TO KBLF CORRIDOR. SHOULD
RETURN TO OVERALL VFR DURING THE WEEKEND WITH THE FRONT OFFSHORE
AND HIGH PRESSURE WEDGING IN FROM THE NORTH THROUGH SUNDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WERT/WP
NEAR TERM...WP
SHORT TERM...PW
LONG TERM...DS
AVIATION...JH/WP
Hazardous weather outlook, Aug 18, 7:29 AM EST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
829 AM EDT TUE AUG 18 2015

NCZ001>003-018>020-VAZ007-009>017-032-WVZ042>044-507-508-191230-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-MERCER-
SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
829 AM EDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH THURSDAY MAY BRING
TORRENTIAL DOWNPOURS...LEADING TO LOCALIZED FLOODING...ESPECIALLY
IF HEAVIER STORMS MOVE OVER THE SAME AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ018>020-022>024-033>035-043>047-058-059-191230-
STOKES-ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
829 AM EDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 3:20 PM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT TUE AUG 18 2015

VAZ018-019-023-182115-
CRAIG-BOTETOURT-ALLEGHANY-
420 PM EDT TUE AUG 18 2015

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHEASTERN
CRAIG...NORTHWESTERN BOTETOURT AND SOUTHWESTERN ALLEGHANY COUNTIES...

AT 417 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS OVER
EARLEHURST...MOVING EAST AT 15 MPH.

RAINFALL RATES OF ONE TO TWO INCHES OF RAIN PER HOUR AND WINDS IN
EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COVINGTON...
JORDAN MINES...
ORISKANY...
CALLAGHAN...
AND POTTS CREEK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3763 7980 3759 8027 3761 8023 3763 8022
      3764 8026 3766 8028 3769 8030 3772 8025
      3774 8026 3782 8008
TIME...MOT...LOC 2017Z 251DEG 11KT 3768 8020

PH
Special weather statement, Aug 18, 3:27 PM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT TUE AUG 18 2015

VAZ033-034-182130-
BEDFORD-FRANKLIN-
427 PM EDT TUE AUG 18 2015

...A SHOWERS AND ISOLATED STORMS MOVING TOWARD SMITH MOUNTAIN LAKE
AND NORTHEASTERN FRANKLIN AND SOUTHWESTERN BEDFORD COUNTIES...

AT 425 PM EDT...AN AREA OF SHOWERS AND ISOLATED STORMS WAS OVER
SOUTHERN SMITH MOUNTAIN LAKE...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PENHOOK...
MONETA...
HUDDLESTON...
NORTHWEST SMITH MOUNTAIN LAKE...
AND NORTH SHORE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3715 7938 3706 7948 3706 7949 3705 7949
      3703 7951 3703 7953 3705 7955 3704 7955
      3704 7956 3703 7956 3704 7960 3692 7963
      3703 7979 3728 7969 3717 7937
TIME...MOT...LOC 2025Z 221DEG 20KT 3703 7965

PH
Special weather statement, Aug 18, 3:37 PM EST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT TUE AUG 18 2015

VAZ024-182130-
ROCKBRIDGE-
437 PM EDT TUE AUG 18 2015

...SHOWERS WITH ISOLATED THUNDERSTORMS WILL AFFECT LEXINGTON AND
CENTRAL ROCKBRIDGE COUNTY...

AT 436 PM EDT...SHOWERS AND THUNDERSTORMS WERE LOCATED NEAR
COLLIERSTOWN...MOVING NORTHEAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH...LIGHTNING AND RAINFALL RATES OF ONE INCH
PER HOUR ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
BUENA VISTA...
AND ROCKBRIDGE BATHS.

THIS INCLUDES VMI.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3780 7924 3779 7927 3774 7931 3769 7959
      3781 7965 3783 7962 3786 7961 3787 7964
      3800 7933
TIME...MOT...LOC 2036Z 234DEG 10KT 3783 7954

PH
Special weather statement, Aug 18, 4:35 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
535 PM EDT TUE AUG 18 2015

NCZ019-182230-
WILKES-
535 PM EDT TUE AUG 18 2015

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN WILKES
COUNTY...

AT 534 PM EDT...A THUNDERSTORM CONTAINING HEAVY RAIN WAS OVER
BOOMER...MOVING NORTHEAST AT 10 MPH.

RAINFALL RATES OF ONE INCH PER HOUR...LIGHTNING...AND WINDS IN
EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
BOOMER...
HAYS...
AND BUCK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3605 8123 3611 8131 3628 8114 3613 8091
TIME...MOT...LOC 2134Z 231DEG 7KT 3610 8124

PH
Special weather statement, Aug 18, 5:09 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
609 PM EDT TUE AUG 18 2015

VAZ032-182300-
PATRICK-
609 PM EDT TUE AUG 18 2015

...SLOW MOVING SHOWERS PRODUCING HEAVY RAIN ACROSS SOUTHERN PATRICK
COUNTY...

AT 607 PM EDT...A CLUSTER OF SLOW MOVING SHOWERS WITH HEAVY RAINS
WERE LOCATED BETWEEN ARARAT AND STUART. THIS AREA OF
PRECIPITATION WAS MOVING EAST AT 10 MPH.

RAINFALL TOTALS IN EXCESS OF TWO INCHES CAN BE EXPECTED IN SOUTHERN
PATRICK COUNTY...ALONG WITH WIND GUSTS TO 30 MPH.

LOCATIONS IMPACTED INCLUDE...
STUART...
GROUNDHOG MOUNTAIN...
AND PATRICK SPRINGS.

TORRENTIAL RAINFALL WITH THIS AREA OF PRECIPITATION MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3664 8054 3666 8050 3665 8049 3666 8049
      3674 8013 3663 8018 3659 8050
TIME...MOT...LOC 2207Z 254DEG 11KT 3665 8035

PH
Special weather statement, Aug 18, 5:31 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT TUE AUG 18 2015

NCZ003-020-182330-
YADKIN-SURRY-
631 PM EDT TUE AUG 18 2015

..SLOW MOVING SHOWERS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN SURRY
AND NORTH CENTRAL YADKIN COUNTIES...

AT 630 PM EDT...SLOW MOVING SHOWERS WERE LOCATED IN SOUTHEAST SURRY
AND NORTH CENTRAL YADKIN COUNTIES NEAR ROCKFORD. THIS AREA OF
PRECIPITATION WAS MOVING NORTHEAST AT 10 MPH.

RAINFALL TOTALS OF 2 TO 3 INCHES ARE POSSIBLE IN THIS REGION...ALONG
WITH GUSTY WINDS.

LOCATIONS IMPACTED INCLUDE...
CRUTCHFIELD...
SILOAM...
AND ROCKFORD.

TORRENTIAL RAINFALL IS ALSO OCCURRING...AND MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3627 8075 3636 8053 3630 8045 3628 8045
      3623 8067
TIME...MOT...LOC 2230Z 237DEG 9KT 3627 8065

PH

The radar

The Roanoke radar (KFCX), 37 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Patrick

When
August 18, 7:05 PM EST to 8:05 PM EST
Where
Patrick County, 1.4 mi SW of Vesta to 2.56 mi SSW of Vesta
Cause
Heavy Rain
Reported by
Public
Coordinates
36.705, -80.387

Water from Big Cherry Creek flooded a portion of Shotgun Road. The water was estimated to be a least one foot deep.

Flash Flood, Patrick

When
August 18, 7:35 PM EST to 8:35 PM EST
Where
Patrick County, 0.37 mi ENE of Vesta to 0.17 mi ENE of Vesta
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.722, -80.364

Spotter reported 6 to 8 inches of water flowing across Highway 58 where it crosses Big Ivy Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598700, 598701.